Orthopedics Community
Has diabetes led to arthritis/gout?
About This Community:

This patient support community is for discussions relating to orthopedics, back pain, bone or joint pain, broken bones, hip or knee replacement, neck and shoulder pain, orthopedic surgery, spinal injury, sports injury, and tennis elbow.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Has diabetes led to arthritis/gout?

I have been very successful at keeping my blood glucose numbers in check without medication until recently.  I started having throbbing pain in the big toes of one or the other foot.  Then pain presented in my right knee.  I was told it was bursitis and was advised to take over-the-counter pain relievers.  I chose Motrin because I had good success with it during a toothache.  

When the pain reliever didn't relieve the pain, I had a session with an acupuncturist.  That also did not relieve the pain.  I then met with an orthopedic P.A. who showed me the x-ray film, pointing out two little bone spurs on either side of the knee cap, an indication of arthritis.  (I had gone online when I started getting pains in my toes and found that gout often follows diabetes.)  The P.A. wrote me a prescription for 500mg of Nabumetone, a pain killer.  When I asked what the side effects were, she said upset stomach was the most common.  However, when I filled the prescription, the warnings on the printout were extremely serious and very upsetting.

According to the printout:  WARNING:  THE RISK OF SERIOUS AND SOMETIMES FATAL HEART PROBLEMS, HEART ATTACK, AND STROKE may be increased with the use of this medicine....THE RISK OF SERIOUS AND SOMETIMES FATAL STOMACH AND BOWEL PROBLEMS, including bleeding, ulcers and holes in the stomach and bowel, is increased while using this medicine.

The warning goes on to list meds and conditions that require close monitoring during use of this new med, such as:  blood thinners (I take an aspirin a day); water pills such as hydrochlorothiazide (I take that); ACE inhibitors (such as lisinopril, which I take).  One reason I stopped taking Motrin for the pain was its own warning not to mix NSAIDS.  That led me to notice that the Bayer aspirin I've been taking daily for over 6 years is an NSAID!

I have been able to sleep by keeping an ice pack wrapped in a towel in the bed with me, pressed against my knee.  I'm more concerned that my blood glucose levels have risen dramatically during these past few weeks and I'm convinced my body is in stress trying to deal with the pain in my knee.

I'm seeing the orthopedist on Friday to explore other options.  Does anyone have any suggestions or experience to share?

Thank you in advance.
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Orthopedics Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Orthopedics Answerers
7721494_tn?1415940873
Blank
philnoir
Four Corners, CO
10389859_tn?1409925468
Blank
Foggy2